Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 69, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2023, 3:35 PM CDT for Yankton County, South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2023, 3:35 PM CDT (20:35 UTC)
- Expired
- Jul 3, 2023, 4:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:49 PM CDT | HAIL 1 | Utica, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 206 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981
WUUS53 KFSD 032035
SVRFSD
SDC135-032115-
/O.NEW.KFSD.SV.W.0069.230703T2035Z-230703T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
335 PM CDT Mon Jul 3 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Central Yankton County in southeastern South Dakota...
* Until 415 PM CDT.
* At 334 PM CDT, a severe thunderstorm was located over Utica, or
near Yankton, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Yankton County around Utica and east of Lesterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4289 9744 4298 9757 4309 9751 4307 9733
4300 9726
TIME...MOT...LOC 2034Z 200DEG 7KT 4297 9746
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Chapman3 follow-up statements
616
WWUS53 KFSD 032049
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
349 PM CDT Mon Jul 3 2023
SDC135-032115-
/O.CON.KFSD.SV.W.0069.000000T0000Z-230703T2115Z/
Yankton SD-
349 PM CDT Mon Jul 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL YANKTON COUNTY...
At 348 PM CDT, a severe thunderstorm was located over Utica, or 8
miles north of Yankton, moving north at 10 mph. A second storm was
developing 5 miles northwest of Mission Hill, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Utica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4289 9744 4298 9757 4309 9751 4307 9733
4300 9726
TIME...MOT...LOC 2048Z 200DEG 7KT 4300 9745
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Chapman229
WWUS53 KFSD 032105
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
405 PM CDT Mon Jul 3 2023
SDC135-032115-
/O.CON.KFSD.SV.W.0069.000000T0000Z-230703T2115Z/
Yankton SD-
405 PM CDT Mon Jul 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR WEST CENTRAL YANKTON COUNTY...
At 405 PM CDT, a severe thunderstorm was located over Utica, or 10
miles north of Lewis And Clark State Recreation Area, moving north at
5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Yankton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4295 9750 4298 9757 4309 9751 4305 9744
4297 9741
TIME...MOT...LOC 2105Z 166DEG 6KT 4301 9752
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Chapman172
WWUS53 KFSD 032111
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
411 PM CDT Mon Jul 3 2023
SDC135-032120-
/O.EXP.KFSD.SV.W.0069.000000T0000Z-230703T2115Z/
Yankton SD-
411 PM CDT Mon Jul 3 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YANKTON COUNTY
WILL EXPIRE AT 415 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4295 9750 4298 9757 4309 9751 4305 9744
4297 9741
TIME...MOT...LOC 2110Z 200DEG 7KT 4302 9751
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:27 PM CDT, 8 minutes earlier.
Area forecast discussion, Jul 3, 3:27 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 327 PM CDT Mon Jul 3 2023 .SHORT TERM...(This Evening through Tuesday) Issued at 322 PM CDT Mon Jul 3 2023 KEY MESSAGES: 1. Active end to the holiday weekend, with multiple chances for storms, some possibly severe. 2. Cool and mostly dry Wednesday-Thursday. 3. Spotty storm chances return Friday into the upcoming weekend. -------------------------------- Focus for this forecast period will be on the chance for thunderstorms, some strong to severe, which could impact holiday event plans at times over the next 24-36 hours. Broad-scale pattern features mid-upper level low pressure moving through the Canadian Prairies, with a trough extending southward into the Rockies, with weak ridging over the Great Lakes. This places our forecast area within relatively weak quasi-zonal to southwest flow aloft, though this will strengthen through tonight and Tuesday as the trough swings farther east into the Dakotas. The old saying "the devil is in the details" comes into play for this forecast, as smaller scale features will largely drive the timing/location of storm chances, and this is where uncertainty is greatest. LATE AFTERNOON-EARLY EVENING: Surface boundary has remained farther south than earlier anticipated, partially reinforced by weak outflow from elevated convection which developed just south of I-90 into far northwest Iowa during the late morning. Surface boundary expected to be one focus point for new development during through early evening, which can be seen in enhancing cu field & isolated towers/CBs which have developed in southwest Minnesota and between I-90 and the Missouri River in South Dakota. Unlike the elevated convection up to this point, think any surface based storms could become a little more robust given 1500-2500 J/kg CAPE. Deep layer shear is still on the weak side this evening, though, so would expect more multi-cell pulsy storms capable of isolated hail to ping pong ball size and wind gusts to 60 mph. LATE EVENING-OVERNIGHT: Early evening activity should lose intensity after sunset with loss of heating and lack of additional forcing support. Focus will then turn to storms which are expected to develop over Wyoming/southeast Montana/far western South Dakota this afternoon/evening. Not a great deal of consistency among high-res models in how things will evolve, and thus confidence in timing of storms and severe threat overnight is on the low side. From a broad consensus standpoint, should see High Plains discrete cells congeal into one or more clusters, which could present a damaging wind threat as they move toward the Missouri and James River Valleys overnight. Exact timing of this threat is unclear, though it looks to be primarily after 11pm-midnight, with the greatest threat remaining west of I-29 into early Tuesday morning as the line advances east across the forecast area. TUESDAY-TUESDAY NIGHT: Uncertainty continues into the July 4th holiday, as it will be largely dependent on how far east the boundary is pushed by the overnight convection & whether additional convection persists throughout the day, limiting destabilization. Still looking at 2 potential scenarios, but currently leaning toward scattered sub-severe storms lingering across portions of at least southeast SD/southwest MN through the midday hours. While location of the true cold front and any residual outflow boundaries is unclear, would still expect to see stronger storms develop along these boundary by late afternoon as heating and instability is maximized. Greater deep layer shear is displaced behind the surface boundary, which should lead to more multi-cell activity with large hail and damaging winds as the primary threats during the late afternoon to mid-evening. However, localized enhancement of low level shear along the boundary could support an isolated tornado threat. Current thinking will have this activity progress east of our CWA by late evening. However, a chance for trailing sub-severe storms will linger across our southeast counties into the overnight hours, potentially disrupting late evening fireworks in some areas. .LONG TERM...(Tuesday Night through Monday) Issued at 322 PM CDT Mon Jul 3 2023 WEDNESDAY-THURSDAY: Relatively cool high pressure will settle into the region behind the departing cold front Tuesday night, leading to a couple of days with below normal temperatures and lower humidity levels. Looking for highs largely in the 70s, with overnight lows dipping into the 50s, coolest Wednesday night when some readings in the 40s are not out of the realm of possibility. Could see spotty showers/storms linger in our far southeast into early Wednesday, but otherwise dry conditions are expected through this period. FRIDAY-MONDAY: As the cool surface high slides off to the east, will see some return flow bring a little more moisture back to the area. Mid-upper level flow returns to a more active quasi-zonal pattern, with potential for embedded weak waves to trigger periodic showers and storms. Difficult to pinpoint precise timing at this range, so did not deviate from blended NBM pops at this time. Temperatures look to remain in the seasonal range, perhaps still a little below early July normals. Ensembles showing very low, if any, probability for temperatures pushing back up into the 90s, with potential for highs in the 80s largely confined to our western/southern areas, leaving southwest MN and some adjacent areas more likely to see highs in the 70s through the upcoming weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 322 PM CDT Mon Jul 3 2023 Isolated to scattered thunderstorms are expected across the forecast area through this period, with low confidence in exact timing/location of storms. Greatest coverage is currently expected west of I-29 after 04Z-05Z into the overnight hours, with the chance for a line of storms producing isolated strong winds moves in from central SD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...JH AVIATION...JH
Hazardous weather outlook, Jul 3, 4:23 AM CDT, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 423 AM CDT Mon Jul 3 2023 IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ060>062-065>071-040930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Hanson- McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Union- 423 AM CDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight High temperatures and heat indices in the 90s are expected to build into parts of the region Monday. Isolated strong thunderstorms will be possible Monday afternoon and evening, with risks of hail and stronger winds. The greatest risks will be along Highway 14. Several clusters of storms will move east out of the western Dakotas Monday night into Tuesday morning. While this activity will be weakening as it arrives, brief gusty winds may be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The greatest risks for strong to severe storms will arrive Tuesday afternoon and into Tuesday night as a front moves into the region. Scattered thunderstorms may form along and east of a line from Lake Andes to Madison and Marshall late in the afternoon. Large hail up to golf ball size, damaging winds to 70 mph, and heavy rainfall may be possible with this activity as it moves southeast. Those spending the 4th of July holiday outdoors or attending fireworks shows should continue to stay aware of the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday afternoon and evening. SDZ050-052-053-057>059-063-064-040930- Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-Douglas- 423 AM CDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight High temperatures and heat indices in the 90s are expected to build into parts of the region Monday. Isolated strong thunderstorms will be possible Monday afternoon and evening, with risks of hail up to golf ball size and 70 mph wind gusts. Several clusters of storms will move east out of the western Dakotas Monday evening into Tuesday morning. This activity could produce strong winds up to 70 mph through the James River valley before weakening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms may continue Tuesday morning, however the greatest risk for severe storms will move towards far southeastern South Dakota in the afternoon. Those spending the 4th of July holiday outdoors or attending fireworks shows should continue to stay aware of the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5pm Monday afternoon. MNZ071-072-080-081-097-SDZ038>040-054>056-040930- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Miner-Lake-Moody- 423 AM CDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of southwest Minnesota and east central South Dakota. .DAY ONE...Today and Tonight High temperatures and heat indices in the 90s are expected to build into parts of the region Monday. Isolated strong thunderstorms will be possible Monday afternoon and evening along a stalled front. The greatest risks with severe storms will be hail up to golf ball size and 70 mph wind gusts. Several clusters of storms will move east out of the western Dakotas Monday evening into Tuesday morning. This activity could produce strong winds up to 70 mph through the James River valley before weakening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another risk for strong to severe storms may form Tuesday afternoon. Areas along and southeast of a line from Lake Andes to Madison and Marshall will see the greatest risk for any redevelopment of thunderstorms late in the afternoon. Large hail, damaging winds, and heavy rainfall may be possible with this activity as it moves southeast. Those spending the 4th of July holiday outdoors or attending fireworks shows should continue to stay aware of the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5pm Monday.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:58 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Turner, Yankton | 47 min |
| Jul 3, 4:10 PM CDT | Tornado Warning | FSD | Bon Homme, Yankton | 35 min |
| Jul 3, 4:38 PM CDT | Severe Thunderstorm Warning | FSD | Union | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.